Skip to content
Home » compounding pharmacy

compounding pharmacy

Massachusetts hits compounding pharmacies linked to meningitis outbreak

The fungal meningitis outbreak related to a compounding pharmacy’s production of methylprednisolone acetate for epidural injection has reached 354 cases and 25 deaths according to the CDC. As I reported earlier, the reasons for the outbreak are multifold, from lax regulation of the compounding pharmacy, which are pharmacies… Read More »Massachusetts hits compounding pharmacies linked to meningitis outbreak

What is causing the fatal meningitis outbreak?

Over the past week or so, there have been numerous reports about a fungal meningitis outbreak that was traced to medicines associated with three lots of preservative-free methylprednisolone acetate produced by the New England Compounding Center.  The drug is an injectable steroid that is used for pain relief. The potentially contaminated injections were given starting May 21, 2012. Symptoms of the fungal meningitis include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site. So far, 7 people in the US have died.

Because the drug is delivered via an epidural injection directly into the epidural space, any contamination can lead to a meningitis infection. In this case the steroid produced by the New England Compounding Center was contaminated with a fungus which caused the fungal meningitis. It’s important to note that unlike other types of meningitis, such as bacterial meningitis, it is not contagious. Fungal meningitis also does not have a vaccine, because it is quite rare. (Viral meningitis is less severe, and usually resolves itself without treatment.)

Data Table for Persons with Meningitis Linked to Epidural Steroid Injections, as of October 7, 2012

Read More »What is causing the fatal meningitis outbreak?